Do your anti depressants make you fat?

@Java09 (3085)
United States
May 5, 2010 1:10pm CST
I know some anti depressants are a big weight gainer.When they very first time I experienced taking anti depressants,I remember I gained lots of weight from them.Now I'm still taking anti depressants but I requested something that don't put weight on and I'm actually losing weight.What anti depressants do you take?Are you satisfied with them?
1 person likes this
5 responses
@shaggin (38606)
• United States
5 May 10
I used to take Zoloft and I never gained any weight that I recall from taking that anti-depressant medication. Right now I take Celexa and lamictal. The doctor said that both of those are supposed to be medications that dont cause weight gain. I havent gained any weight but I did notice that for a few days when I stopped taking the lamictal and started taking it again I was so hungry when I started taking the lamictal again that I couldnt stop eating all day. It was awful.
@cmjune76 (274)
• United States
5 May 10
I have never heard of Lamictal. What are the benefits of taking Celexa and Lamictal together? Are you being treated for depression, anxiety or both? Or something else entirely? I took Celexa for post-partum depression five years ago and was light headed all the time. I took it for about six months and switched to Zoloft for awhile.
@shaggin (38606)
• United States
5 May 10
I haventd any light headedness with the Celexa. The Celexa I take for depression and the Lamictal is to control the bi-polars highs and lows. I liked when I was on Zoloft but once the generic for Zoloft came out they gave me sertraline and it didnt work as well as the name brand medication at all so they switched me to a few different meds till they found the celexa and lamictal worked. The only problem I have with Lamictal is that in rare cases it can cause spotting between menstral cycles and of course I always get the rare side effects so when I was on a higher dose of it I spotted. The higher dose didnt work any better then the lower dose because the lower dose fixed the problem so I didnt even need a higher dose and being on the low dose I dont spot. I seem to have developed psorasis really bad since taking the Celexa and Lamictal but I dont know which one the side effect is from.
@Java09 (3085)
• United States
7 May 10
I've tried zoloft and it made me sleep all the time,then I was on lexapro,and switched to Celexa.I'm happy with Celexa because I don't feel hungry.Zoloft didn't make me hungry,but it made me sleep too much.
@p_vadla (1687)
• India
7 May 10
Some anti depressants match the profile of a person but gives some side effects like weight gain or even weight loss.If we were to lessen the effects of taking anti depressants, then it might not give a person the elation he needs. Its purely permutations and combination done in consultation with a doctor that determine the prescription of an anti depressant.There are only a few individuals who stop taking anti depressants without noticing any kind of effects like weight gain or loss and they are lucky.
@Porcospino (18703)
• Denmark
7 May 10
I have tried a number of different antidepressants. At the moment I take Mirtazapin and Fluoxetin. Mirtazapin was the first antidepressant I tried, and 5 years ago they made me very hungry. At that time I could just eat and eat and I gained quite a lot of weight. Aside from the weight gain they worked very well. After mirtazapin I tried a couple of other antidepressants like Noritren and Effexor, but they had a lot of sideeffects, and after a while I asked my psychiatrist if I could return to Mirtazapin. I was a nervous about gaining weight again, but on the other hand they worked really well, so I thought it was a worth a try. In the beginning I got very hungry, but after a while my constant hunger disappeared, and this time I haven't gained weight at all. I think that is a bit strange, as it is exactly the same medicine, but it seems to affect me differently this time, and I am happy about that.
@kedralynn (992)
• United States
5 May 10
My bipolar medication has caused me to gain some weight. The thing is, they really do help with the bipolar. I've managed to keep my disorder under control for years with my current mix of pills. It took some testing to find the right mix. Yes they make me gain weight which I hate, but it's better than the alternative... Plus my Psych said the alternative pills will make me gain more weight, which I don't want. So I'll stick to what I'm on and just keep on trying to eat healthy and exercise so I don't gain more weight.
@cmjune76 (274)
• United States
5 May 10
Do you care to share what anti-depressant you taking? I'd love to know which you are having success with! I have been quite a few over the last ten years, but quit taking them right after Christmas. I was tired of the weight gain and 'brain fog' feeling. I would want to talk about something, but felt too tired; to tired to focus, to tired to do much of anything, really. (Which in retrospect contributed to the weight gain!)